Texas, 2008

Wildfire and High Wind in Texas, January 28 to 29, 2008

January 28 to 29, 2008 · NWS LUB · 27 events in 16 counties and zones

Westerly winds brought very dry conditions to much of the western South Plains and the extreme southwestern Texas Panhandle during the afternoon hours of the 28th. A 20,000 acre wildfire ignited within this environment south-southwest of Muleshoe (Bailey County) and quickly spread northeastward threatening the town.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$190,000
Crop damage
$2.0 million
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Westerly winds brought very dry conditions to much of the western South Plains and the extreme southwestern Texas Panhandle during the afternoon hours of the 28th. A 20,000 acre wildfire ignited within this environment south-southwest of Muleshoe (Bailey County) and quickly spread northeastward threatening the town. The fire burned out of control for nearly five hours before it was temporarily contained. Two firefighters were treated for smoke inhalation.

During the pre-dawn hours of the 29th, a passing cold front re-intensified winds. The winds fanned lingering hotspots at the wildfire burn site, and resulted in a re-surgance of the fire. A mobile home and a few vehicles were destroyed. The occupant of the mobile home suffered serious injuries. A separate wildfire burned a massive cotton bur pile and threatened homes near Floydada (Floyd County) while a less significant fire evolved in rural areas of northwestern Kent County.

In addition to fire weather impacts, numerous severe wind gusts were recorded by the Texas Tech University West Texas Mesonet. The winds brought damage to portions of the South Plains. A large medal warehouse was destroyed in northwest Lubbock (Lubbock County). Reports also indicated downed trees and other wind-blown objects damaged utility lines between Plainview (Hale County) and Lubbock (Lubbock County). A list of severe wind gusts recorded by the Texas Tech University West Texas Mesonet and at area airports follows: 67 mph at White River Lake (Crosby County), 66 mph at Lubbock Preston Smith International Airport (Lubbock County), 64 mph at Brownfield (Terry County), 64 mph at Levelland (Hockley County), 63 mph at Amherst (Lamb County), 63 mph at Plains (Yoakum County), 63 mph at Olton (Lamb County), 63 mph at Sundown (Cochran County), 62 mph at Childress Municipal Airport (Childress County), 61 mph at Graham (Garza County), 61 mph at Turkey (Hall County), 60 mph at Anton (Hockley County), 60 mph at Silverton (Briscoe County), 60 mph at Tahoka (Lynn County), 59 mph at Floydada (Floyd County), 59 mph at Friona (Parmer County), 59 mph at O'Donnell (Lynn County), 58 mph at Hart (Castro County), 58 mph at Memphis (Hall County), 58 mph at Plainview (Hale County), and 58 mph at Reese Center (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 28, 1:50 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 28, 1:50 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
150 PM CST MON JAN 28 2008

.UPDATE...
HAVE ISSUED WIND ADVISORY FOR CENTRAL AND EASTERN SOUTH PLAINS AS
SUSTAINED WINDS HAVE HELD IN THE PAST HOUR. ADVISORY UNTIL 600 PM.
MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  31  50  21  57 /  10   0   0   0   0
TULIA         70  36  48  22  57 /  10   0   0   0   0
PLAINVIEW     70  36  49  24  57 /  10   0   0   0   0
LEVELLAND     71  37  52  25  60 /  10   0   0   0   0
LUBBOCK       72  38  53  26  59 /  10   0   0   0   0
DENVER CITY   71  38  58  29  60 /  10   0   0   0   0
BROWNFIELD    72  38  53  27  60 /  10   0   0   0   0
CHILDRESS     77  43  58  25  60 /  10   0   0   0   0
SPUR          76  41  56  25  59 /  10   0   0   0   0
ASPERMONT     77  47  58  28  60 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ021>025-027>031-033>036-039>041.

RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ021>024-027>029-033-034-039.

&&

05/99
Hazardous weather outlook, Jan 28, 5:22 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
522 AM CST MON JAN 28 2008

TXZ021>044-291130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
522 AM CST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS
THE SOUTHWEST TEXAS PANHANDLE...AND PORTIONS OF THE NORTHERN AND
WESTERN SOUTH PLAINS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON. VERY DRY FUELS ACROSS THIS AREA WILL ALLOW FOR THE
POTENTIAL OF ANY FIRES TO SPREAD RAPIDLY. FOR MORE INFORMATION...
PLEASE REFER TO THE RED FLAG WARNING ISSUED BY THIS OFFICE AT 430 AM
CST.

SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 30 MPH OR HIGHER THIS
AFTERNOON ACROSS THE SOUTHWEST TEXAS PANHANDLE...AND PORTIONS OF THE
NORTHERN AND WESTERN SOUTH PLAINS. THE STRONG WINDS ALONG WITH GUSTS
FROM 45 TO 50 MPH WILL RESULT IN AREAS OF BLOWING DUST WITH REDUCED
VISIBILITIES. FOR MORE INFORMATION...PLEASE REFER TO THE WIND
ADVISORY ISSUED BY THIS OFFICE AT 430 AM CST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND FIRE OFFICIALS SHOULD BE AWARE OF THE
POTENTIAL FOR RED FLAG CONDITIONS THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind, 2 wildfire. Local standard time, as filed.

Wildfire, Bailey

When
January 28, 3:20 PM CST to January 29, 5:00 AM CST
Where
Bailey forecast zone
Injuries
3 direct, 0 indirect
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

A wind-driven wildfire ignited three miles south-southwest of Muleshoe shortly before 15:30 CST and rapidly spread northeastward. The wildfire burned an estimated 20,000 acres of brush and grassland atop the area's sand hills. The city of Muleshoe was briefly threatened by the blaze and some homes were evacuated, but the fire ran just southeast of the town. However, a few outbuildings and at least one barn were destroyed. Two firefighters also were treated for smoke inhalation. In addition, a number of roadways were closed by local officials due to the fire and associated smoke, including U.S. Highway 84.

A resurgence of strong winds around 04:00 CST caused a flare up of the fire east of Muleshoe. A mobile home and a few vehicles were destroyed. The occupant of the mobile home suffered third-degree burn injuries.

High Wind, Parmer

When
January 29, 3:50 AM CST
Where
Parmer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
January 29, 4:25 AM CST
Where
Castro forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Castro

When
January 29, 4:30 AM CST to 8:00 AM CST
Where
Castro forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lamb

When
January 29, 4:40 AM CST to 8:50 AM CST
Where
Lamb forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
January 29, 5:15 AM CST
Where
Lubbock forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Floyd

When
January 29, 5:20 AM CST
Where
Floyd forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Bailey

When
January 29, 6:45 AM CST
Where
Bailey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Lamb

When
January 29, 7:10 AM CST
Where
Lamb forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Hale

When
January 29, 7:15 AM CST to 9:30 AM CST
Where
Hale forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$15,000
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hale

When
January 29, 7:30 AM CST
Where
Hale forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hockley

When
January 29, 7:40 AM CST to 9:40 AM CST
Where
Hockley forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Crosby

When
January 29, 8:10 AM CST to 10:20 AM CST
Where
Crosby forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Wildfire, Floyd

When
January 29, 8:30 AM CST to 8:00 PM CST
Where
Floyd forecast zone
Crop damage
$2.0 million
Reported by
Fire Department/Rescue
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

A wildfire consumed 40,000 to 50,000 bales of cotton bur west of Floydada. Strong westerly winds spread the fire through rangeland and flames threatened a home. Seven firefighting agencies battled the blaze through the daytime hours of the 29th, and the fire was contained to the cotton burs by mid-evening by fire-breaks. The burs continued to smolder for a number of days after the fire. The estimated value of the destroyed cotton burs was $2 million.

High Wind, Childress

When
January 29, 8:40 AM CST to 9:50 AM CST
Where
Childress forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Hockley

When
January 29, 8:45 AM CST
Where
Hockley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
January 29, 8:45 AM CST
Where
Briscoe forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
January 29, 8:50 AM CST to 10:00 AM CST
Where
Lubbock forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$100,000
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
January 29, 8:55 AM CST
Where
Yoakum forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Hall

When
January 29, 9:00 AM CST
Where
Hall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Childress

When
January 29, 9:10 AM CST
Where
Childress forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Terry

When
January 29, 9:15 AM CST to 10:30 AM CST
Where
Terry forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Lynn

When
January 29, 9:15 AM CST to 10:30 AM CST
Where
Lynn forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Kent

When
January 29, 9:30 AM CST to 10:30 AM CST
Where
Kent forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

High Wind, Lynn

When
January 29, 9:35 AM CST
Where
Lynn forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Terry

When
January 29, 9:40 AM CST
Where
Terry forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Crosby

When
January 29, 10:00 AM CST
Where
Crosby forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67914, 68660, 68664, 68662, 68673, 68710, 68696, 68666, 68670, 68503, 68661, 68676, 68691, 67919, 68706, 68677, 68698, 68712, 68679, 68699, 68707, 68681, 68684, 68689, 68685, 68682, 68692.